Texas, 2009Damaging Wind in Texas, July 16, 2009
July 16, 2009 · NWS SHV · 1 event in 1 county or zone
Widespread showers and thunderstorms developed in a very unstable airmass across northeast Texas, southwest Arkansas as well as northwest and north central Louisiana. This activity developed along and in the wake of a strong outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed in a very unstable airmass across northeast Texas, southwest Arkansas as well as northwest and north central Louisiana. This activity developed along and in the wake of a strong outflow boundary. These storms produced widespread wind damage along with spotty large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 7:05 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 16, 7:05 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
805 PM CDT THU JUL 16 2009
.DISCUSSION...
UPDATE TO INCLUDE SVR WATCH # 591 UNTIL MIDNIGHT FOR ROUGHLY THE
I-20 CORRIDOR OF NORTHERN LOUISIANA AS WELL AS EXTREME EAST
CENTRAL TEXAS. CONVECTION CONTINUES TO INCREASE IN THE WAKE OF
WELL DEFINED OUTFLOW BOUNDARY WHICH EXTENDS FROM NEAR MARSHALL
TEXAS TO NEAR BENTON...RUSTON AND FARMERVILLE LOUISIANA. HAVE
INCREASED POPS TO LIKELY CATEGORY TO COINCIDE WITH THE ADDITIONAL
WATCH. REMOVED HEAT ADVISORY HEADLINES FOR THE REMAINDER OF THE
NIGHT.
NO OTHER CHANGES ATTM...13.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 93 69 91 62 / 70 30 20 20 10
MLU 74 91 69 89 60 / 70 50 30 20 10
DEQ 73 88 62 88 58 / 70 20 20 10 10
TXK 74 90 66 89 59 / 70 20 20 20 10
ELD 74 90 63 89 59 / 70 30 20 20 10
TYR 75 95 70 91 63 / 50 20 20 20 20
GGG 74 94 68 91 62 / 50 20 20 20 20
LFK 74 98 71 94 67 / 30 30 20 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
13
Hazardous weather outlook, Jul 16, 11:00 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 16 2009
ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-171100-
BOWIE-CASS-COLUMBIA-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UNION AR-
1200 PM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY NORTH
AND EAST OF A BROKEN BOW OKLAHOMA TO MAGNOLIA ARKANSAS LINE.
THESE STORMS SHOULD NOT BE SEVERE...HOWEVER STRONGER STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MILES AN HOUR AND
BRIEF HEAVY RAIN.
TONIGHT...A COLD FRONT WILL MOVE SOUTH ACROSS OKLAHOMA AND
ARKANSAS. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
AND MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
EVENTUALLY NORTHEAST TEXAS. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. LARGE HAIL IS ALSO
POSSIBLE IN ISOLATED STORMS.
OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS, .
LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
171100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CHEROKEE-CLAIBORNE-
DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION LA-UPSHUR-WEBSTER-WINN-
WOOD-
1200 PM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...SOUTHEAST OF
A HOMER LOUISIANA TO SAN AUGUSTINE TEXAS LINE. STORMS SHOULD NOT
BE SEVERE...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 40 MILES AN HOUR AND BRIEF HEAVY RAIN. WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP AREA WIDE TONIGHT AHEAD OF A
COLD FRONT MOVING ACROSS OKLAHOMA AND ARKANSAS. THESE STORMS
SHOULD REMAIN BELOW SEVERE LIMITS.
OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 5:58 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT THU JUL 16 2009
ARZ070-170045-
MILLER-
658 PM CDT THU JUL 16 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
MILLER...
INCLUDING THE FOLLOWING LOCATIONS...
BRIGHTSTAR AND DODDRIDGE...
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM JUST NORTH OF BRIGHTSTAR...OR 12 MILES EAST OF
ATLANTA...MOVING EAST AT 10 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.
15Local storm report, Jul 16, 6:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM NON-TSTM WND GST EL DORADO 33.22N 92.66W
07/16/2009 M59 MPH UNION AR ASOS
&&
18Local storm report, Jul 16, 6:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG HAYNESVILLE 32.97N 93.14W
07/16/2009 CLAIBORNE LA LAW ENFORCEMENT
POWERLINES DOWNED IN TOWN.
&&
MBERRYSpecial weather statement, Jul 16, 6:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT THU JUL 16 2009
ARZ070-LAZ001-TXZ112-170115-
CADDO-CASS-MILLER-
734 PM CDT THU JUL 16 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
MILLER...
IN NORTHWEST LOUISIANA...
CADDO...
IN NORTHEAST TEXAS...
CASS...
INCLUDING THE FOLLOWING LOCATIONS...
DODDRIDGE AND MCLEOD...
AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RAVANNA...OR 9 MILES SOUTHEAST OF
ATLANTA...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.
15Local storm report, Jul 16, 6:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG HOMER 32.79N 93.06W
07/16/2009 CLAIBORNE LA LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN AROUND THE CITY OF
HOMER.
&&
18Local storm report, Jul 16, 7:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 7 SW HOMER 32.72N 93.14W
07/16/2009 CLAIBORNE LA LAW ENFORCEMENT
A TREE IS REPORTED DOWN 7 MILES SW OF HOMER ON HIGHWAY
79.
&&
18Thunderstorm Wind, Harrison
- When
- July 16, 7:15 PM CST
- Where
- Harrison County, 3.56 mi W of Karnack
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.660, -94.230
Several trees were downed near the town of Karnack, Texas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188029.